Tennessee, 2016Damaging Wind in Tennessee, September 26, 2016
September 26, 2016 · NWS MRX · 1 event in 1 county or zone
Showers and thunderstorms developed ahead of a cold frontal boundary that moved into the Southern Appalachian region during the afternoon. One storm produced enough wind energy to down a couple trees on the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a cold frontal boundary that moved into the Southern Appalachian region during the afternoon. One storm produced enough wind energy to down a couple trees on the Cumberland Plateau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 26, 12:37 PM EST, 38 minutes earlier.
Area forecast discussion, Sep 26, 12:37 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
137 PM EDT MON SEP 26 2016
.AVIATION...
Shower and thunderstorm chances continue to be likely at all TAF
sites this afternoon as a cold front pushes through the area. Sped
up timing from previous forecast by a few hours. Best window for
precip and convection at CHA and TYS will be from 18z through 22Z
and 19Z to 23Z at TRI. During this time VFR conditions are expected
for the majority but brief MVFR can't be ruled out with any passing
thunderstorm.
Later tonight, cigs come down due to residual low-level moisture
behind the front and will result in MVFR conditions for all sites.
Cigs will gradually lift to VFR later tomorrow morning as mixing
ensues.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
SR
Hazardous weather outlook, Sep 26, 2:19 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT MON SEP 26 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT MON SEP 26 2016 /219 AM CDT MON SEP 26 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 26, 12:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT MON SEP 26 2016
TNZ069-070-073-261745-
KNOX TN-NORTH SEVIER TN-JEFFERSON TN-
112 PM EDT MON SEP 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...NORTHWESTERN
SEVIER AND CENTRAL JEFFERSON COUNTIES UNTIL 145 PM EDT...
AT 112 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEVIERVILLE...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...JEFFERSON CITY...NEW MARKET...MCMAHAN...
PIEDMONT AND KODAK.
LAT...LON 3589 8372 3599 8377 3611 8350 3593 8341
TIME...MOT...LOC 1712Z 248DEG 12KT 3597 8364
MJB
Special weather statement, Sep 26, 12:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT MON SEP 26 2016
TNZ099-261800-
HAMILTON TN-
129 PM EDT MON SEP 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON COUNTY
UNTIL 200 PM EDT...
AT 129 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROSSVILLE...OR NEAR CHATTANOOGA...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...RIDGESIDE...RED BANK...LOOKOUT MOUNTAIN...
EAST RIDGE AND OOLTEWAH.
LAT...LON 3515 8528 3506 8510 3499 8520 3498 8545
TIME...MOT...LOC 1729Z 238DEG 23KT 3501 8529
MJB
Special weather statement, Sep 26, 12:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT MON SEP 26 2016
TNZ068-261815-
LOUDON TN-
137 PM EDT MON SEP 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOUDON COUNTY UNTIL 215
PM EDT...
AT 137 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUDON...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LENOIR CITY...LOUDON...PHILADELPHIA AND TELLICO VILLAGE.
LAT...LON 3566 8440 3571 8445 3586 8423 3581 8417
3577 8418 3576 8415 3574 8417 3571 8417
3565 8429 3567 8432 3566 8433 3567 8435
3565 8436 3564 8439
TIME...MOT...LOC 1737Z 237DEG 12KT 3572 8429
MJBSpecial weather statement, Sep 26, 12:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
147 PM EDT MON SEP 26 2016
TNZ013-261830-
CAMPBELL TN-
147 PM EDT MON SEP 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 230
PM EDT...
AT 147 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA FOLLETTE...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JACKSBORO...CARYVILLE AND FINCASTLE.
LAT...LON 3647 8394 3646 8393 3643 8392 3643 8391
3641 8390 3639 8392 3640 8395 3637 8395
3635 8397 3632 8422 3644 8426 3654 8398
TIME...MOT...LOC 1747Z 265DEG 20KT 3640 8408
MJBSpecial weather statement, Sep 26, 1:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT MON SEP 26 2016
TNZ013-014-037-261900-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
211 PM EDT MON SEP 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL...WESTERN
CLAIBORNE AND NORTHWESTERN UNION COUNTIES UNTIL 300 PM EDT...
AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF PRUDEN...OR 12 MILES SOUTHWEST OF MIDDLESBORO...MOVING
EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...CLAIRFIELD...FINCASTLE...SPRINGDALE AND SANDLICK.
LAT...LON 3638 8362 3634 8410 3657 8400 3659 8376
3658 8370
TIME...MOT...LOC 1811Z 254DEG 29KT 3646 8383
MJBThunderstorm Wind, Campbell
- When
- September 26, 1:15 PM EST
- Where
- Campbell County, 0.69 mi S of Fincastle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.410, -84.050
Two trees were reported down along Old Middlesboro Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 26, 20164 events
- Damaging Winds in North Carolina, September 26, 2016$2,000 · 50 kt wind · 4 events
- Hail and Damaging Wind in Florida, September 26, 201652 kt wind · 2 events
- Damaging Winds in West Virginia, September 26, 2016$2,000 · 55 kt wind · 2 events
- Flooding in Iowa, September 26 to 30, 20162 events
- High Wind in Texas, September 26, 201657 kt wind · 1 event
- Flash Flood in North Carolina, September 26, 2016$1,000 · 1 event
- Waterspout in Gulf of Mexico, September 26, 20161 event
- Damaging Wind in West Virginia, September 26, 201650 kt wind · 1 event
- Waterspout in Gulf of Mexico, September 26, 20161 event
- Strong Wind in Arizona, September 26, 2016$2,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 26, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658052.